Possible Interactions with: Vitamin B3 (Niacin)
St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Complementary and Alternative Medicine

Possible Interactions with: Vitamin B3 (Niacin)

Also listed as: Inositol Hexaniacinate; Niacin; Niacinamide; Nicotinamide; Nicotinic Acid; Vitamin B3 (Niacin)
Table of Contents > Supplement Interactions > Possible Interactions with: Vitamin B3 (Niacin)

Interactions

If you are currently being treated with any of the following medications, you should not use niacin without first talking to your healthcare provider.

Antibiotics, Tetracycline -- Niacin should not be taken at the same time as the antibiotic tetracycline because it interferes with the absorption and effectiveness of this medication. (All vitamin B complex supplements act in this way and should therefore be taken at different times from tetracycline.)

Aspirin -- Taking aspirin before taking niacin may reduce flushing associated with this vitamin, but should only be done under your doctor's supervision.

Anticoagulants (blood thinners) -- Niacin may make the effects of these medications stronger, increasing the risk of bleeding.

Blood Pressure Medications, Alpha-blockers -- Niacin can make the effects of medications taken to lower blood pressure stronger, leading to the risk of low blood pressure.

Cholesterol-lowering Medications -- Niacin binds bile-acid sequestrants (cholesterol-lowering medications such as colestipol, colesevelam, and cholestyramine) and may decrease their effectiveness. For this reason, niacin and these medications should be taken at different times of the day.

Recent scientific evidence suggests that taking niacin with simvastatin (a drug that belongs to a class of cholesterol-lowering medications known as HMG-CoA reductase inhibitors, or statins), appears to slow down the progression of heart disease. However, the combination may also increase the likelihood for serious side effects, such as muscle inflammation or liver damage.

Diabetes Medications -- Niacin may increase blood glucose (sugar) levels. People taking insulin, metformin, glyburide, glipizide, or other medications used to treat high blood sugar levels should monitor their blood sugar levels closely when taking niacin supplements.

Isoniazid (INH) -- INH, a medication used to treat tuberculosis, may lower levels of niacin in the body and cause a deficiency.

Nicotine Patches -- Using nicotine patches with niacin may worsen or increase the risk of flushing associated with niacin.



Back  |  Top
About Us
Contact Us
History
Mission
Locations & Directions
Quality Reports
Annual Reports
Honors & Awards
Community Health Needs
Assessment

Newsroom
Services
Brain & Spine
Cancer
Heart
Maternity
Orthopedics
Pulmonary
Sleep Medicine
Urgent Care
Women's Services
All Services
Patients & Visitors
Locations & Directions
Find a Physician
Tour St. Luke's
Patient & Visitor Information
Contact Us
Payment Options
Financial Assistance
Send a Card
Mammogram Appointments
Health Tools
My Personal Health
mystlukes
Spirit of Women
Health Information & Tools
Clinical Trials
Health Risk Assessments
Employer Programs -
Passport to Wellness

Classes & Events
Classes & Events
Spirit of Women
Donate & Volunteer
Giving Opportunities
Volunteer
Physicians & Employees
For Physicians
Remote Access
Medical Residency Information
Pharmacy Residency Information
Physician CPOE Training
Careers
Careers
St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile